Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
Question: Navoban & Pregnancy Concerns
|sanctum - Wed Jan 28, 2009 7:59 pm|
I am pregnant and have been suffering hyperemesis. With my first pregnancy I suffered from nausea, but this time it has been severe with vomiting.
I take maxolon when necessary to 'take the edge off' but was admitted to emergency one evening for iv fluids, and iv maxolon when I was 7 weeks pregnant. I was also given a dose of Navoban (tropisetron) which I wasn't aware of until after it was administered. The doctor assured me it was safe and was used regularly for treatment in pregnancy.
I then did some research on tropisetron during pregnancy and it has been nothing short of terrifying! All literature I can find says that it should never be administered during pregnancy, as studies with rats/rabbits have shown adverse effects. I also don't know anyone who has been given this medication for hyperemesis.
I have only had the one dose of iv tropisetron.
I was hoping you could shed some light, and possibly reassure me that I haven't done any damage to my baby, as I can't stop thinking about it - which in turn is causing me stress - again something I am trying to avoid!
I appreciate your time with answering my question.
Many thanks in advance.
|Debbie Miller, RN - Thu Jan 29, 2009 10:22 pm|
First let me explain how the classification of drugs works. In pregnancy, testing is not done on drugs as it is in other cases. It would not be ethical to test substances on pregnant or lactating women. However, after thousands of women have been exposed to particular drugs in pregnancy - either due to need (risk vs benefit) or because the woman was unaware of the pregnancy - we are able to get a lot of information. One thing we have learned is that animal studies have never proven to be reliable for predicting the effect on humans. They also usually test the animals with huge, unrealistic doses for their size and weight. Kind of makes you wonder why we continue to do this, doesn't it?
Anyway, because standardized, double-blind studies aren't done, the manufacturer of the drug cannot claim safety and so when it is unknown and further testing would need to be done to claim this, the safe course for them is to indicate that the drug should not be taken in pregnancy. Of course it is best if you take as few as possible to be on the safe side but sometimes the benefits definitely outweigh the potential (theoretical) risks. Hyperemesis is a dangerous condition for you and you risk serious dehydration so the doctor has to make the call about treating it. I am not familiar with this particular drug but if it had been shown to be teratogenic (birth defect-causing) your doctor would not have prescribed it and it would be known.
A few medications have been shown to be harmful and any OB would be aware of them. Accutane and thalidomide are a couple of these. Some drugs also have been shown to put the mother at risk in one way or another, perhaps by raising blood pressure, but again, I am not aware of such problems with antiemetics (anti-nausea medications). Whenever you are in doubt, you should discuss this with your doctor. Let him/her know your worries so you can be properly informed of your treatment options.
Good luck with the pregnancy.
|sanctum - Thu Jan 29, 2009 11:59 pm|
Thank you so much for your prompt and informative response, I do very much appreciate your time.
|Debbie Miller, RN - Fri Jan 30, 2009 2:41 am|
You are very welcome.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.